Thunderstorm Wind, Montgomery
- When
- June 13, 4:35 PM EST
- Where
- Montgomery County, Germantown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.183, -77.283
A 60 MPH wind gust was estimated.
Thunderstorms with very heavy downpours and gusty winds moved through North Central Maryland for the third straight day on the 13th. In Washington County, an underpass was flooded in Hagerstown.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with very heavy downpours and gusty winds moved through North Central Maryland for the third straight day on the 13th. In Washington County, an underpass was flooded in Hagerstown. Roads were also flooded in Williamsport. In Montgomery County, a 60 MPH gust was reported in Germantown. Trees were downed in Brookeville and Laytonsville. Route 108 and Woodfield Road in Damascus were flooded after 3 inches of rain fell. In Howard County, trees were downed in Glenwood. Several roads were closed by flooding or mudslides in the Lisbon area. In Anne Arundel County, a home on Polling House Road in Harwood was struck by lightning three times. The attic of the home was largely destroyed by the resulting fire. In Baltimore County, several trees were downed in Baltimore, Towson, and Parkville. Severe flash flooding was reported in the northeast part of Baltimore. Two streets became rushing rapids, washing several cars hundreds of yards away. Several motorists had to be rescued from their cars or had to swim to safety. The hardest hit areas included Hillen Road, 35th Street, and Aisquith Street near 25th Street. The wall of water reached a height of 10 feet near the intersection of Hillen Road and 35th Street. A pile of vehicles found in this location after the water receded testified to the power of the flood. One woman was injured at this same intersection after flooding weakened the floor in the first level of her home and she fell through when it collapsed. Numerous other homes were damaged by flood waters in this part of town as well. At the intersection of Aisquith Street and 25th Street, the wall of water reached 6 feet in height. Six cars were stuck in water beneath a railroad overpass. Minor street flooding was reported at the intersection of Northern Parkway and Walther Boulevard. Street flooding was also reported in Parkville and Towson. In Carroll County, flood waters covered a bridge along Route 97 in Mayberry. In Harford County, flooding was reported in Whiteford, Norrisville, and other low lying areas along the Pennsylvania border. Flash flooding was also reported in Fallston where several feet of water was seen rushing down roads and basements were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 1:25 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT FRI JUN 13 2003
SHORT-TERM(TONIGHT-SAT)
LATEST SFC ANALYSIS SHOWS SFC MOIST AXIS WITH DEWPOINTS IN THE LOW
70S EXTENDING FROM CHO THRU CJR/IAD AND FDK. LEE-SIDE TROF EXTENDS
FROM W OF MRB THRU SHD AND WILL CONTINUE TO PROVIDE FOCUS FOR CURR
SHRA/TSRA ACTIVITY. EXPECTING ACTIVITY TO INCREASE IN COVERAGE
THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING SO WILL
HAVE CAT POPS SIMILAR TO THE LAST TWO DAYS. MAIN THREAT WILL BE
TORRENTIAL DOWNPOURS AND FLASH FLOODING AS PWATS AOA 2.0 INS AND
1000-500MB RH IS AT 80%. CANT NEVER RULED OUT SVR IN THE SUMMER
TIME BUT THINK ANY SVR WILL BE LIMITED TO JUST ONE OR TWO EVENTS.
SAT...CDFNT OVR THE GREAT LKS WILL BEGIN TO ENTER NRN ZONES WITH
MORE SHRAS/TSRA AND MORE FLOODING PROBLEMS.
.LONG TERM...SAT NGT AND BEYOND...
CDFNT PUSHES THRU THE CWFA SAT NGT/EARLY SUN...WHICH WL BRING A
RATHER QUICK END TO THE SOPPING WET PATN OF THE PAST FEW DAYS. MDLS
IN GOOD AGRMT AS TO KEEPING SFC RIDGE OVR THE WRN ATL THRU MUCH OF
THE WK. MED RANGE MDLS IN SOME DISAGRMT AS TO THE TIMING AND
STRENGTH OF NEXT SW TROF TO EJECT OUT OF THE SW CONUS LATE IN THE WK
WITH THE NEXT CDFNT TO APCH WRN ZNS LATE FRI/SAT. ATTM PLAN ON
ADDING CHC POPS TO FRI...BUT LTR SHIFTS MAY BE ABLE TO TRIM BACK THE
THU POPS A BIT. THIS WOULD MORE CLOSELY FOLLOW THE ECMWF...AND TO
SOME EXTENT THE 06Z AVN WHICH FAVOR A SLOWER SOLN WITH THIS NEXT
SYS.
MANNING
.LWX...
DC...FLOOD WATCH THROUGH MIDNIGHT FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014.
VA...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.
WV...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES WVZ048>055.DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-141030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1105 AM EDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLOOD PRODUCING RAINFALL. A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE EXPECTED ONCE AGAIN SATURDAY. SOME OF THESE STORMS MAY ALSO PRODUCE DAMAGING WIND GUSTS AND HEAVY RAINFALL. ROSA
VAZ040-131845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 143 PM EDT FRI JUN 13 2003 ...VERY HEAVY RAINFALL IN RAPPAHANNOCK COUNTY... AT 143 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF SPERRYVILLE...MOVING NORTHEAST AT 10 MPH. SPOTTERS HAVE REPORTED TORRENTIAL RAIN AND PONDING OF WATER ON ROADWAYS WITH THIS STORM. THE COMMUNITIES OF SPERRYVILLE WILL BE AFFECTED BY THIS STORM THROUGH 245 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE ISSUED. MANNING
The Sterling radar (KLWX), 29 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
7 flash flood, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.
A 60 MPH wind gust was estimated.
Trees were downed.
Trees were downed.
Route 108 and Woodfield Road in Damascus were flooded.
Flooding was reported in Fallston, Whiteford, and Norrisville.
Flood waters covered a bridge on Route 97 in Mayberry.
Flooding was reported in Hagerstown and Williamsport.
Several trees were downed.
Cars and homes were damaged after several streets were flooded by rapidly rising water. Motorists had to be rescued or swam to safety. A woman was injured when she fell through a floor that was weakened by flooding.
Trees were downed in Parkville and Towson.
Flooding was reported.
Several roads were closed due to flooding and mudslides in the Lisbon area.
A lightning strike caused a fire which severely damaged the attic of a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370055, 5370056, 5370057, 5370058, 5370059, 5370060, 5370061, 5370062, 5370066, 5370063, 5370064, 5370065, 5370067.